Alert archive / Montana / High Wind Warnings in 2025
High Wind Warning 1, NWS Missoula, MT
NWS Missoula, MT issued this high wind warning at Oct 12, 2025, 10:47 AM MDT for Flathead County, Lake County, Sanders County, Montana. It took effect at Oct 12, 2025, 9:00 PM MDT. It was in force for 15 hr. 18 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 12, 2025, 10:47 AM MDT (16:47 UTC)
- In effect from
- Oct 12, 2025, 9:00 PM MDT
- Expired
- Oct 13, 2025, 12:00 PM MDT
- In force
- 15 hr
- Issued by
- NWS Missoula, MT
Counties Flathead County, MT, Lake County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 98 km from the middle of the area, began a volume at 16:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 12, 10:44 PM MDT | SNOW 3 | 1 S Lakeside, MT | Quick turn from snow with little accumulation to 3 inches on the ground. |
| Oct 12, 11:00 PM MDT | NON-TSTM WND GST 33 | 6 N Whitefish, MT | Mesonet station BIGMS 6.3 N Whitefish (GNP). |
| Oct 13, 3:01 AM MDT | NON-TSTM WND GST 49 | 4 N Creston, MT | Mesonet station FW5910 Kalispell. |
| Oct 13, 6:00 AM MDT | SNOW 4.7 | 1 Se Marion, MT | Cocorahs station MT-FH-12 1 ESE Marion. |
| Oct 13, 7:00 AM MDT | NON-TSTM WND GST 72 | 9 Ne Bigfork, MT | Mesonet station MAEMT Mount Aeneas. |
| Oct 13, 7:00 AM MDT | SNOW 2.3 | 4 N Kila, MT | Cocorahs station MT-FH-38 Kalispell 6.8 WSW. |
| Oct 13, 7:01 AM MDT | NON-TSTM WND GST 43 | 8 E Rollins, MT | Mesonet station MTYLW Yellow Bay Mt-35 Mp 18.0. |
| Oct 13, 7:44 AM MDT | SNOW 2 | 1 Ne Kila, MT | Reported roughly 2 to 3 inches on the trees and ground, branches are drooping. |
| Oct 13, 7:52 AM MDT | SNOW 25 | 6 Se Finley Point, MT | Moss Peak SNOTEL at 6780 feet. 24 hr liquid precip of 3.40 inches. |
| Oct 13, 7:56 AM MDT | SNOW 8 | 3 Nne Lake Mary Ronan, MT | Blacktail Mountain SNOTEL at 5650 feet. |
| Oct 13, 7:59 AM MDT | SNOW 7 | 6 Ne Noxon, MT | Chicago Ridge SNOTEL at 5800 feet. |
| Oct 13, 8:00 AM MDT | SNOW 1.2 | 3 Wnw Kalispell, MT | Cocorahs station MT-FH-30 2 WNW Kalispell. |
| Oct 13, 8:00 AM MDT | SNOW 2.5 | 2 S Kila, MT | Cocorahs station MT-FH-2 2 SSW Kila. |
| Oct 13, 8:01 AM MDT | SNOW 6 | 8 Wnw Niarada, MT | Bassoo Peak SNOTEL at 5150 feet. |
| Oct 13, 8:53 AM MDT | SNOW 4 | 2 Sw Marion, MT | |
| Oct 13, 9:51 AM MDT | SNOW 4 | 16 Nnw Marion, MT | Hand Creek SNOTEL at 5035 feet. |
| Oct 13, 9:54 AM MDT | SNOW 11 | 9 Ne Bigfork, MT | Noisy Basin SNOTEL at 6040 feet. |
| Oct 13, 11:00 AM MDT | NON-TSTM WND GST 30 | 3 Nnw Logan Pass, MT | Mesonet station GDNWL 3.3 N Logan Pass (GNP). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 4.8 hours before the alert went out and 498 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 931 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
484 WWUS75 KMSO 121647 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 1047 AM MDT Sun Oct 12 2025 MTZ003-131800- /O.UPG.KMSO.HW.A.0002.251013T0300Z-251013T1800Z/ /O.NEW.KMSO.HW.W.0001.251013T0300Z-251013T1800Z/ Flathead/Mission Valleys- 1047 AM MDT Sun Oct 12 2025 ...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO NOON MDT MONDAY... * WHAT...Northeast to east winds 30 to 40 mph with gusts up to 50 mph expected. * WHERE...Primarily Flathead Lake and eastern portions of Flathead valley including Ferndale, and Many Lakes north to Lake Blaine. * WHEN...From 9 PM this evening to noon MDT Monday. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible in the areas listed. Boat docks on the west side of Flathead Lake could be damaged. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Similar events in the past have brought trees down along Highway 35 and Finley Point. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid wooded areas and locations with a history of falling trees and branches. Watch for falling debris and tree limbs. Use caution if you must drive. && $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this high wind warning went out at Oct 12, 2:37 AM MDT, 8 hours 10 minutes earlier.
Area forecast discussion, Oct 12, 2:37 AM MDT, 8 hours 10 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
237 AM MDT Sun Oct 12 2025
.DISCUSSION...
KEY MESSAGES:
- Rain will transition to snow today across northwest Montana.
- Winter travel impacts are expected over mountain passes today,
and as snow levels fall to valley floors, widespread travel
impacts are expected for the Monday morning commute.
- Damaging northeast winds gusting 40-50 mph in northwest Montana
tonight into Monday threaten to cause power outages and falling
trees, a risk amplified by heavy snow on leafy branches and
unfrozen ground.
The latest model guidance continues to support a transition to
winter-like weather today. The main focus is the changeover from
rain to snow, which will progress from north to south across the
region.
For northwest Montana, this transition is imminent this morning.
Gusty north to east winds will also develop in the Flathead
Valley, adding to the raw feel. For west-central Montana and
north-central Idaho, snow levels will fall to higher valleys in
Idaho and most valley floors of western Montana this evening
through tonight. By Monday morning, all precipitation across the
forecast area will be in the form of snow, except for the low
valleys of Idaho.
The most widespread and significant impacts are expected from
tonight through Monday morning. A period of steadier, accumulating
snow will create winter travel conditions in the high terrain and
over mountain passes. Snow will also fall in valley locations,
which still have a wide range for snow amounts. Snow, along with
wind, and below freezing temperatures increases the risk for icy
conditions. Snow showers will linger through the day on Monday,
but the intensity is expected to decrease by the afternoon.
Winds will also increase and become gusty across the entire
region overnight into Monday. Northeasterly wind gust of 40 to 50
mph are expected, especially through channeled terrain in the
eastern Flathead Valley, southeastern portions of Flathead Lake
and through the mountainous terrain. Key impacts include the
potential for power outages, falling trees, and dock damage along
the southern shores of Flathead Lake. The winds will also drive
morning wind chills down into the teens and 20s.
Model guidance are trending toward another round of light snow
Tuesday morning, which may cause travel impacts. The cold airmass
will slowly begin to moderate from Tuesday onward, but
temperatures will remain below average for mid- October. The
weather pattern looks to remain unsettled with additional chances
for showers later in the week.
&&
.AVIATION... Widespread deterioration to MVFR and IFR is expected
today as a system brings low ceilings, rain, and snow to north-
central Idaho and western Montana. These conditions will likely
persist through Monday morning. The rain-to-snow changeover for
northwest Montana valleys, including at Kalispell (KGPI), remains
on track for this morning.
A significant wind contrast will develop along the I-90 corridor:
- South and West of I-90: Westerly winds will dominate.
- North of I-90: Easterly winds will usher in cooler air, causing
snow levels to fall.
Tonight, this easterly flow will expand across the entire region,
leading to dropping snow levels throughout western Montana and
north-central Idaho. By Monday morning, the easterly winds will
become strong and gusty, especially over high terrain and near
Flathead Lake. Pilots should anticipate significant mechanical
turbulence and the potential for Low-Level Wind Shear. IFR
conditions are expected to persist through much of the morning.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory until noon MDT Monday for
Bitterroot/Sapphire Mountains...Butte/Blackfoot Region...
Lower Clark Fork Region...Potomac/Seeley Lake Region.
Winter Storm Warning until noon MDT Monday for Kootenai/Cabinet
Region.
Winter Storm Warning until noon MDT Monday for West Glacier
Region.
High Wind Watch from this evening through Monday morning for
Flathead/Mission Valleys.
ID...Winter Weather Advisory until 11 AM PDT Monday for Northern
Clearwater Mountains...Southern Clearwater Mountains.
Winter Weather Advisory until 6 AM MDT Monday for Eastern Lemhi
County...Western Lemhi County.
&&Nearby
High Wind Warnings in Montana, 2025Every high wind warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.